Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 65, NWS Grand Forks, ND

June 18, 2007Pennington County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 18, 2007, 12:46 AM CDT for Pennington County, Minnesota. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2007, 12:46 AM CDT (05:46 UTC)
Expired
Jun 18, 2007, 1:45 AM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Pennington County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 108 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 1:00 AM CDTTSTM WND GST 85Goodridge, MNLARGE TREES SNAPPED OFF OR UPROOTED. METAL STORAGE SHED FULL OF FURNITURE WAS TUMBLED ACROSS A YARD. TRUCK LOADING EQUIPMENT WAS BLOWN DOWN AT THE FERTILIZER PLANT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 12:03 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 5.8 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2007-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2007-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
494 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 180546
SVRFGF
MNC113-180645-
/O.NEW.KFGF.SV.W.0065.070618T0546Z-070618T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1246 AM CDT MON JUN 18 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PENNINGTON COUNTY IN NORTHWEST MINNESOTA...
  THIS INCLUDES THE CITY OF THIEF RIVER FALLS...

* UNTIL 145 AM CDT

* AT 1242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH. THE STORM WAS LOCATED 6 MILES EAST OF HAZEL...OR
  11 MILES SOUTHEAST OF THIEF RIVER FALLS...MOVING TO THE NORTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGH LANDING AT 1255 AM CDT...
  GOODRIDGE AT 100 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4812 9645 4799 9642 4800 9567 4815 9565

$$
GV
2 follow-up statements
000 
WWUS53 KFGF 180621
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
121 AM CDT MON JUN 18 2007

MNC113-180645-
/O.CON.KFGF.SV.W.0065.000000T0000Z-070618T0645Z/
PENNINGTON MN-
121 AM CDT MON JUN 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR CENTRAL PENNINGTON COUNTY...

AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THE STORM WAS LOCATED 6 MILES SOUTH OF ESPELIE...OR 24 MILES
EAST OF THIEF RIVER FALLS...MOVING TO THE NORTHEAST AT 30 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4812 9645 4799 9642 4800 9567 4815 9565

$$
GV
000 
WWUS53 KFGF 180639
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
139 AM CDT MON JUN 18 2007

MNC113-180649-
/O.EXP.KFGF.SV.W.0065.000000T0000Z-070618T0645Z/
PENNINGTON MN-
139 AM CDT MON JUN 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PENNINGTON COUNTY WILL
EXPIRE AT 145 AM CDT...

AT 139 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF CENTRAL
PENNINGTON COUNTY. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 145 AM
CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4812 9645 4799 9642 4800 9567 4815 9565

$$
GV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:40 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 17, 9:40 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
940 PM CDT SUN JUN 17 2007

.UPDATE...MAIN PUSH OF STRONG THUNDERSTORMS IS IN CENTRAL ND/NORTH
CENTRAL SD AND MOVING NORTHEAST...STRONG DIVERGENCE BEING PROVIDED
BY AN UPPER JET AND CONVERGENCE SURGING SOUTHEAST INTO THE CENTRAL
HIGH PLAINS. EXPECT THE SURFACE LOW BETWEEN JMS AND ABR TO FINALLY
SURGE NORTHEAST AS A RESULT OF THESE FACTORS. TORNADOES STILL A
POSSIBILITY AND BIS IS GETTING THEIR SHARE. DEEP SHEAR WILL STAY
STRONG THROUGH MUCH OF TONIGHT BUT ELEVATION OF THEIR BASE WILL
TRANSITION THE THREAT MORE TO HAIL/WIND. GREATEST THREAT OF HEAVY
RAIN/FLOODING IS STILL SOUTHEAST ND WHERE A LARGER AREA OF STORMS
AND HEAVY RAIN IS UPSTREAM AND TARGETING THE AREA. FARTHER NORTH
RADAR INDICATES THAT STORMS MAY END IN A FEW HOURS.

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT SUN JUN 17 2007/

SHORT TERM...CHALLENGES TO REMAIN WITH HEAVY RAIN AND SEVERE
THUNDERSTORM POTENTIAL. SEE PMDHMD FOR MODEL PREFERENCE
EXPLANATION...WILL LEAN TOWARD 12Z NAM.

WARM FRONT EXTENDS FROM SFC LOW ACROSS SOUTH CENTRAL ND THROUGH
A LINE FROM DVL-GFK-VWU. THERE ARE A LOT OF CLOUDS N OF THIS FRONT
WHICH IS CURRENTLY KEEPING TEMPS VERY COOL (NEAR 60F).
HOWEVER...SOUTH OF THE FRONT TEMPS ARE CLIMBING IN THE 80S WITH
DEWPOINTS NEARING 70F. THIS LEADS TO MLCAPES OF 2500-3500 J/KG
WHICH COULD BE 500 J/KG HIGHER BY PEAK HEATING. RIGHT NOW WARM
MID-LEVEL TEMPS ARE CAPPING ANY THUNDERSTORM ACTIVITY IN THE
UNSTABLE AIRMASS. HOWEVER...THERE ARE ISOLD WEAK STORMS NORTH OF
THE WARM FRONT AHEAD OF THE WARMER MID-LEVEL TEMPS. WATER VAPOR
IMAGERY SHOWS MULTIPLE WEAK IMPULSES AHEAD OF THE MAIN LOW NOW
ACROSS CENTRAL MONTANA. SEE SWODY1 FOR DETAILS ON SEVERE
POTENTIAL. IT SHOULD BE A BUSY NIGHT WITH THE MAIN THREAT BEING AN
EXPECTED SQUALL LINE TO PROPAGATE THROUGH THE FA OVERNIGHT AS COLD
FRONT MOVES THROUGH BREAKING THE CAP. AHEAD OF THIS SQUALL
LINE...SUPERCELLS WILL BE POSSIBLE IF ANY WEAK IMPULSE CAN BREAK
THE CAP. STORMS SHOULD GRADUALLY WEAKEN BY MONDAY MORNING AND MOVE
OUT OF THE FA.

THE BEST HEAVY RAIN POTENTIAL APPEARS TO BE ACROSS THE SOUTHERN FA
WITH HPC SHOWING A SLIGHT RISK OF EXCESSIVE RAINFALL. THIS AREA
CURRENTLY HAS GREATEST INSTABILITY AND EVEN THOUGH SYSTEM WILL BE
PROGRESSIVE PWATS ABOVE 1.75 INCHES SUGGEST 1-2 INCHES RAIN IN A
SHORT DURATION LIKELY. WILL ISSUE FLASH FLOOD WATCH FOR SOUTHERN
RED RIVER VALLEY WHERE AREAL FLOODING IS ONGOING AND BEST
POTENTIAL FOR HEAVY RAINFALL IS (JUST NOT SURE HOW FAR NORTH WARM
FRONT WILL GET. WILL MONITOR OTHER AREAS WHERE CONFIDENCE IS LESS
FOR HEAVY RAINFALL. IF AN MCS IN TRACKING TOWARD THESE AREAS MAY
EXPAND WATCH THEN.

WILL CANCEL REMAINDER OF WIND ADVISORY A BIT EARLY (NEAR 4PM)
AS WINDS SHOULD SLACKEN REMAINDER OF AFTERNOON AS TROUGH/COLD FRONT
APPROACH.

COULD BE SOME ISOLATED SHOWERS/THUNDER MONDAY AFTERNOON AS COLD
CORE ALOFT MOVES THROUGH. ALSO A CHANCE FOR THUNDERSTORMS TUE
NIGHT WITH WEAK WAVE MOVING THROUGH. RAINFALL FROM THESE SYSTEMS
NOT EXPECTED TO BE SIGNIFICANT.

LONG TERM (THU-SUN)...LONG RANGE MODELS IN REASONABLE AGREEMENT
THROUGH BRUNT OF EXTENDED PERIOD. SLIGHT TIMING DIFFERENCES WITH
ARRIVAL OF SURFACE LOW PRESSURE HEADING INTO WEEKEND. MID LEVEL
RIDGING HOLDS FOR REMAINDER OF WORK WEEK BEFORE A TRANSITION BACK
TO SW FLOW ALOFT WITH LOW PRESSURE WORKING BACK INTO FA DURING
WEEKEND. FOR NOW WILL INTRODUCE LOW POPS FOR WEEKEND PERIOD WITH
ABOVE. TEMPERATURES LOOK SEASONAL THROUGH PERIOD.

AVIATION...MVFR/LCL IFR CIGS CONFINED TO AREAS NORTH OF WARM
FRONT...DVL-GFK-BJI LINE LIFTING SLOWLY NORTH THROUGH AFTERNOON.
SEVERE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS EXPECTED LATER
THIS EVENING INTO OVERNIGHT AS SQUALL LINE ASSOCIATED WITH COLD
FRONT MOVES ACROSS FORECAST AREA. FAVORED SEVERE POTENTIAL WILL BE
SOUTH OF A DVL-GFK-BJI LINE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 4 AM CDT MONDAY FOR NDZ038-039-049-052-
     053.

MN...FLASH FLOOD WATCH UNTIL 4 AM CDT MONDAY FOR MNZ003-029.

&&

GV
Hazardous weather outlook, Jun 17, 5:24 AM CDT, 19 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
524 AM CDT SUN JUN 17 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
524 AM CDT SUN JUN 17 2007

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA. STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THIS MORNING
ALONG AND NORTH OF INTERSTATE 94 THROUGH 10 AM. THEREAFTER...THE
FOCUS FOR STORMS WILL DEVELOP ONCE AGAIN LATE THIS AFTERNOON AND
THIS EVENING...MAINLY AFTER 6 PM. THE MAIN THREAT WILL BE LARGE
HAIL...DAMAGING WIND AND ISOLATED TORNADOES. IN ADDITION...HEAVY
RAINFALL IS ALSO POSSIBLE...WHICH MAY CAUSE LOCALIZED FLOODING.

RIVERINE FLOODING WILL CONTINUE IN THE RED RIVER VALLEY FROM OSLO
AND POINTS SOUTH...AND ON TRIBUTARIES OF THE RED RIVER IN
MINNESOTA FROM RECENT HEAVY RAIN. ADDITIONAL RAINFALL THROUGH THIS
WEEKEND WILL LIKELY INCREASE INFLOWS INTO THE RIVER SYSTEM...AND
ADD TO THE FLOODING CONCERNS. STAY TUNED TO LATER STATEMENTS...AND
REFER TO THE LATEST HYDROLOGIC PRODUCTS ISSUED BY THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

DK

In the hours before

Local storm report, Jun 17, 11:54 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1154 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     TSTM WND DMG     FARGO                   46.88N 96.82W
06/17/2007                   CASS               ND   LAW ENFORCEMENT

            PUBLIC REPORTS OF LARGE TREE BRANCHES BROKEN DOWN.

&&

GGUST
Local storm report, Jun 17, 11:55 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1155 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     TSTM WND DMG     MOORHEAD                46.86N 96.76W
06/17/2007                   CLAY               MN   LAW ENFORCEMENT

            POWER OUTAGES IN MOORHEAD DUE TO DAMAGING WINDS.

&&

GGUST
Local storm report, Jun 18, 12:00 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1200 AM CDT MON JUN 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     TSTM WND DMG     1 SW KELSO              47.31N 97.04W
06/17/2007                   TRAILL             ND   LAW ENFORCEMENT

            SEMI TOWING TWO TRAILERS AT MILE MARKER 97 ON I-29 HAD
            THE SECOND TRAILER IT WAS TOWING BLOWN ON ITS SIDE INTO
            THE MEDIAN BY STRAIGHT LINE WINDS.

&&

PATRIAYD
Local storm report, Jun 18, 12:10 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1210 AM CDT MON JUN 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     TSTM WND GST     5 ESE MOORHEAD          46.84N 96.66W
06/17/2007  M72 MPH          CLAY               MN   MESONET

            PEAK WIND MEASURED AT MNDOT RWIS WIND SENSOR NORTH OF THE
            MOORHEAD AIRPORT ON INTERSTATE 94.

&&

GGUST
Local storm report, Jun 18, 12:41 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1241 AM CDT MON JUN 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     TSTM WND GST     3 S BROOKS              47.77N 96.00W
06/17/2007  M73 MPH          RED LAKE           MN   MESONET

            73 MPH MEASURED AT MNDOT RWIS SITE ON HWY 59.

&&

GGUST
Local storm report, Jun 18, 12:43 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1243 AM CDT MON JUN 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     TSTM WND GST     6 N ERSKINE             47.75N 96.01W
06/17/2007  M73 MPH          POLK               MN   MESONET

            73 MPH GUST MEASURED AT MNDOT RWIS SITE ON HWY 59.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 11:28 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin62 min
Jun 17, 11:52 PM CDTSevere Thunderstorm WarningFGFBecker, Mahnomen, Norman, Otter Tail53 min
Jun 18, 12:10 AM CDTSevere Thunderstorm WarningFGFPolk, Red Lake65 min
Jun 18, 12:45 AM CDTSevere Thunderstorm WarningFGFClearwater60 min
Jun 18, 1:09 AM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard66 min
Jun 18, 5:00 AM CDTWind AdvisoryFGFBecker, Clay, Grant, Kittson, Mahnomen, Marshall and 7 more16 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.